Get our latest issue now

available for iOS, Android and web

latest issue

HRT products ‘need stronger asthma warning’

World News | September 27, 2011


Ian Mason

HRT products ‘need stronger asthma warning’

Hormone replacement therapies should carry a stronger warning about the risk of causing potentially fatal asthma exacerbations in susceptible women, says the author of a major study presented at the European Respiratory Society congress in Amsterdam.

Klaus Bonnelykke of the Danish Paediatric Asthma Centre in Copenhagen, said that global asthma guidelines such as GINA (Global INitiative for Asthma) should also be amended and that both clinicians and patients need to more aware of the potential risk to women taking HRT.

“If a patient develops asthma or has a severe worsening of symptoms after taking HRT, they may need to stop hormone therapy altogether,” said Dr Bonnelykke. Although previous studies have shown that women taking HRT are more likely to develop asthma than never-users, his study is the first to show that HRT can increase the risk of asthma attacks severe enough for the patient to require hospital admission.

HRT use was recorded in 23,138 Danish women, as was a raft of other data including asthma hospitalisations. HRT use was associated with a 40% increased risk of asthma hospitalisation with the risk rising to 51% with ten or more years of usage.

Dr Bonnelykke said that women in the study were using both pure oestrogen and combined products. He called for randomised trials, for more research into the effects of female sex hormones on asthma, and for a greater awareness of this potential risk.

He concluded by saying that there were too few deaths in the study to enable any conclusions to be drawn about HRT use and asthma deaths.

Click here to order a reprint of this news story.

Tags

Your Comments

Tell us what you think.

Twitter Go to @PharmaTimes

JobSearch


Website Search


Search News Search Magazine